Dear Ask The Doctor: My dad suffers from osteoarthritis in his spine and has been on the steroid Prednisolone (5mg) almost 40 yrs for asthma. He's 75 yrs old now and we're trying to cut down the amount of Prednisolone he takes because of the osteoarthrisits so for the past 1.5 yrs he's been taking the Predisolone every alternate day. For the past 7 days, he's been taking the Prednisolone every 2 days because of his osteoarthritis but his lower back is in a lot of pain. Would this be as a result of this shift in the amount of Prednisolone he's taking and will it improve? As an aside, he takes 2 chewable calcium tablets daily and he takes Alendronic 75mg once a week too.
Dear Patient: It is a very well known fact that the sustained use of steroids (as prednisone) may produce osteoporosis, also they are very potent anti inflammatory and help to control pain caused by inflammation or degenerative bone process, it is not recommended suspend all the sudden taking steroids instead they should be tapered progressively, in order to avoid problems with the normal steroid production in the body. Your Dad is receiving treatment for the osteoporosis, meaning: Calcium supplement and Alendronate. I recommend that he may take non steroid anti inflammatory (NSAIDs) medication to relieve the pain if he does not have any contraindication to do so, for example: allergy, peptic ulcer, coagulation problems.